What a fabulous article I found in this week’s New York Times Magazine by writer Linda Logan. Titled “The Problem With How We Treat Bipolar Disorder,” Logan’s first-person account of her decades-long struggle with BP II is equally about the horrors of modern psychopharmacology as it is an exploration of how the “self” gets lost in the wretched journey that is mental illness — both as a result of internal and external forces.
First there is the onset of Logan’s major-depressive symptoms, which isolate her from her family and career. But she begins to feel this loss of self most tangibly when she goes for inpatient treatment and becomes, quite literally, a “mental patient.”
The moment the psych-unit doors locked behind me, I was stripped of my identity as wife, mother, teacher and writer and transformed into patient, room number and diagnosis.
Then there is the medication. And more medication. And more medication, taking in dizzying, alternating combinations, or what Logan says her doctor called “polypharmacy.” And for me, this seemed like the real tipping point at which her “self” was “lost.”
Paradoxically, psychotropic drugs can induce anxiety, nervousness, impaired judgment, mania, hypomania, hallucinations, feelings of depersonalization, psychosis and suicidal thoughts, while being used to treat the same symptoms. Before getting to the hospital, my daily moods ranged from bad to worse, each state accompanied by a profound depth of feeling. The first drug I was given was amitriptyline (Elavil), which, in the process of reducing my despair, blunted all my other emotions. I no longer felt anything. It was like going from satellite TV to one lousy channel. While some medications affected my mood, others — especially mood stabilizers — turned my formerly agile mind into mush, leaving me so stupefied that if my brain could have drooled, it would have. Word retrieval was difficult and slow. It was as if the door to whatever part of the brain that housed creativity had locked. Clarity of thought, memory and concentration had all left me. I was slowly fading away.
I think the medical community has a responsibility to ponder: is the treatment worse than the symptom? Is inducing a near-comatose state preferable to abject despair?
Well, for obvious reasons (avoiding the patient’s risk of suicide, desire to alleviate her experience of acute pain), the answer has to be “yes.” Indeed, as Logan tells us:
The primary goal at the height of a mental-health crisis is symptom reduction. That means monitoring patients’ sleep patterns, appetites and responses to medications — not worrying about philosophical questions like who they are and who they will become.
But I do think practitioners have an ethical responsibility to resort to these all-out-numbing drugs as a last resort, and not be content with them as an end in themselves. On that note, this may be the real takeaway from the article:
For many people with mental disorders, the transformation of the self is one of the most disturbing things about being ill. And their despair is heightened when doctors don’t engage with the issue, don’t ask about what parts of the self have vanished and don’t help figure out strategies to deal with that loss.
But for me, Logan’s existential “loss of self” was not nearly as disturbing as the fact that she fell into a state of acute psychosis for several months, during which she scribbles unintelligibly in her journals and “thought I was in a Canadian train station and that it was 1976.”
She’s pretty vague about the meds she was taking at the time, if any, but I wouldn’t be surprised one bit if this prolonged psychotic episode was brought about by psychotropic drugs. Somewhat unhelpfully (for the purposes of discerning what may have caused the psychosis), she reveals only that “by early summer, the psychosis had run its course, and I returned to lucidity.”
In mania and hypomania, the sick self has no accountability; the improved self has a lot of explaining, and often apologizing, to do.
I would add that psychopharmacology has quite a bit of accountability as well.